MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-2-4-3D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis and the exact cause of the reported event is unknown.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that resistance was encountered when the axium coil was advanced through the echelon catheter.The coil was alleged to have unintentionally detached in the catheter.There was also report of echelon catheter moved out of the aneurysm.A 5f navien and 6f sheath were selected to provide support to pass through the severe tortuous blood vessel.After the echelon-10 45 ° microcatheter was advanced, the first axium coil caused a tube to kink when it was pushing, causing the echelon microcatheter to exit the tumor cavity.The echelon was adjusted to re-advance the axium coil, but it failed.The coil was reported to have been repositioned one time.The coil was not attempted to be detached.The pushwire was not rotated.A continuous flush was used.The microcatheter and the coil were removed, upon assessing the removed devices, the axium coil was found to have inadvertently detached in the microcatheter.A replacement qc-2-4-3d coil was successfully implanted and completed the surgery.No patient injury occurred.The devices were prepared and used per the instructions for use (ifu).The patient was being treated for a ruptured saccular, left anterior communicating artery aneurysm.The max diameter was 3 mm and the neck was 2 mm.The blood flow was normal.The anatomy was severe in tortuosity.
 
Additional Manufacturer Narrative
The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.There is no evidence of any detachment attempts by mechanical or manual methods.The axium pusher was found bent at 82.5cm from the proximal end.The coin was present and against the lumen stop.The shield coil was found intact with the implant coil already detached and not returned for analysis.Under a microscope, the shield coil was removed, and the release wire was confirmed extending out of the retainer ring 0.0042¿ which is within specification: 0.002¿ (min) to 0.005¿ (max).The retainer ring was found damaged and the inner diameter could not be reliably measured.No other damages or anomalies were found.Based on the device analysis and reported information, the customer¿s report of ¿premature detachment¿ was confirmed as the device was returned with the implant coil already detached.It is likely the damage to the retainer ring caused the implant coil detach element to fall out, subsequently causing the implant coil to detach.Possible cause of damage to the retainer ring are tortuous anatomy, coil not retracted in a one-to-one motion with the implant coil during repositioning, pushwire rotation or user advances the coil against resistance.Since the implant coil and echelon-10 micro catheter used in the event was not returned, any contribution of the implant coil and micro catheter to the issue could not be determined.The echelon-10 has an inner diameter of 0.0165¿ (minimum) which is compatible for use with the axium coil per ifu.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10063399
Report Number2029214-2020-00462
Device Sequence Number3082821
Product Code KRD
UDI-Device Identifier00847536029811
UDI-Public00847536029811
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2023
Device Model NumberQC-2-4-3D
Device Catalogue NumberQC-2-4-3D
Device Lot NumberA961478
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2020
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer07/26/2020
Initial Report FDA Received Date05/15/2020
Supplement Report FDA Received Date08/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR